What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 18, 10:40 AM AST, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 18, 10:40 AM AST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1040 AM AST Sat Aug 18 2018
.UPDATE...Relative quiet morning for Puerto Rico and the U.S.
Virgin Islands. TSJU radar shows a few passing showers mainly over
the coastal areas due to left over moisture from the previous
tropical wave. GOES-16 imagery shows the mid to upper level
clouds moving to the WNW, while the low level clouds are moving to
the east, there are CU clouds building to the south of the local
office as a result of daytime heating. The rest of the day drier
air will continue to filter in from the east, which should limit
shower activity for portions of the U.S. Virgin Islands and
eastern areas of Puerto Rico. Due to local and diurnal effect an
isolated shower can not be ruled out. Scattered showers and
isolated thunderstorms are possible over portions of interior and
western Puerto Rico due to lingering moisture and locally and
diurnal effects. Daytime high temperatures will range from upper
80s to lower 90s near the coastal areas, and upper 70s to lower
80s in higher elevations. Winds will be out of the east at 10 to
15 kts with higher gusts possible.
&&
.AVIATION...VRF conditions are expected to continue until 18/16Z.
Iso/sct SHRA/VCTS could cause MVFR conds over portions of western
Puerto Rico and terminals TJBQ & TJMZ through 18/22Z. Sfc winds
out of the east at 10 to 15 kts.
&&
.MARINE...Seas will range from 3 to 5 feet across the outer waters
and 2 to 4 feet over the protected waters. Winds will be out of
the east at 10 to 15 kts with higher gusts possible.
&&
.PREV DISCUSSION... /issued 513 AM AST Sat Aug 18 2018/
SYNOPSIS...
Shower activity should diminish across the local islands as a dry
air mass combined with an upper level ridge dominate the local
weather through at least Sunday morning. However, the evaluable
moisture will be enough to result in another round of showers
mainly along and to the west of the Cordillera Central of Puerto
Rico during the afternoon hours. The next tropical wave is
forecast to reach the local islands late Sunday through Monday.
SHORT TERM...Today through Monday...
Sufficient low level moisture convergence across the region
during the overnight hours will bring passing showers and low
level clouds across the region. These showers will produce periods
of of moderate to locally heavy rains over the coastal waters and
parts of the northeast and southeast coastal areas of Puerto Rico
and some of the the islands during the rest of the early morning
hours. An overall drying trend is expected today, but still
sufficient pockets of residual moisture across the islands to
support locally and diurnally induced afternoon convection. Some
of the afternoon showers and isolated thunderstorms will produce
locally heavy rains at times.
For the rest of the weekend, stable mid to upper level conditions
should persist, as the high pressure ridge is forecast to hold
across the region and limit significant vertical development.
Passing early morning showers are however expected to persist across
region and affect the coastal waters and mainly the east coastal
areas of the islands, followed by locally and diurnally induced
convection each afternoon mostly over portions of the central and
west sections of PR with lesser shower activity around the San Juan
metro and the adjacent islands.
At this time the next tropical wave is forecast enter the eastern
Caribbean and cross the islands and local waters late Sunday through
Monday. The mid to upper level ridge should however hold and limit
significant or widespread development of afternoon thunderstorms.
However the increasing low level moisture convergence along with
local and diurnal effect will increase the potential for shower
activity across the islands along with areas of locally heavy rains
with isolated thunderstorms. Therefore minor urban and small stream
flooding along with quick rises along small rivers and streams will
remain likely in isolated areas.
LONG TERM...Tuesday through Saturday...
Model guidance suggests that the trailing edge of the
aforementioned tropical wave could persist over the region through
at least Tuesday morning. However, the upper level forcing should
be marginal through this period. By midweek, GFS and ECMWF
suggests that the ridge aloft should erodes providing better
chance for vertical development during the afternoon hours. During
that time, another tropical wave could reach the islands by
Wednesday or Thursday. The confidence about the timing and impacts
that this wave could produce is low due to some discrepancy
amongst the global models. After the passage of this feature,
model guidance are suggesting the arrival of dry air and Saharan
dust particulates over the local area around Thursday. A seasonal
weather pattern should prevail through the rest of the week with
the typical passing showers across the U.S. Virgin Islands and the
eastern half of Puerto Rico during the overnight and morning
hours followed by afternoon convection across the western sections
of PR.
AVIATION...
Prevailing VFR...Few top FL150...Sct SHRA with brief MVFR
conds and Mtn Top obscr due to low CIG and SHRA to continue over the
local flying area and portions of eastern PR til 18/14Z with
prevailing easterly flow of 10-20 kt blo FL200...bcmg fm SE and incr
w/ht ABV. SFC wnds LGT/VRB bcmg mainly fm E 10-15 kts aft 18/14z
with sea breeze variations and ocnly higher gusts. Isold TSRA/SHRA
ovr W-NW PR btw 18/16Z-18/22z.
MARINE...
Mariners can expect choppy seas between 3 and 5 feet across open
waters due to a moderate to fresh easterly wind flow. Seas are
forecast at 2 to 4 feet across protected waters. These conditions
will hold through much of the forecast period. There is a
moderate risk of rip currents across several beaches of our
forecast domain, please refer to the Surf Zone Forecast (SRFSJU)
for more information.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 77 90 78 / 20 20 30 60
STT 89 78 89 78 / 20 30 30 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Aug 18, 5:55 AM AST, 9 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
555 AM AST Sat Aug 18 2018
AMZ710>745-PRZ001>013-190900-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
555 AM AST Sat Aug 18 2018
This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.
.Day One...Today and Tonight
.Thunderstorms...There is a chance of thunderstorms with heavy rainfall
and brief gusty mainly across portions of the interior and western
Puerto Rico during the afternoon hours.
.Flooding...Heavy rains could lead to urban and small stream flooding.
.Wind...Sustained winds up to 20 MPH expected across the coastal areas
of northern and southern Puerto Rico.
.Waves...Choppy seas up to 5 feet occasionally up to 6 feet expected
mainly across the offshore Atlantic and Caribbean waters and local
passages.
.Rip Currents....There is a moderate risk of rip currents for
beaches of northern and southeastern Puerto Rico, as well as some
beaches of Vieques and Culebra.
.Days Two through Seven...Sunday through Friday
Another tropical wave is forecast to increase the chance for shower
and thunderstorm development late Sunday through Monday. The moderate
risk of rip current will continue through the weekend.
.Spotter information statement...
Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Flooding and Rip Currents to the
National Weather Service in San Juan.
AMZ715-725-VIZ001-002-190900-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
555 AM AST Sat Aug 18 2018
This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
ADJACENT Coastal Waters.
.Day One...Today and Tonight
.Rip Currents...There is a moderate risk of rip currents for
some of the beaches of St Croix.
.Days Two through Seven...Sunday through Friday
Another tropical wave is forecast to increase the chance for shower
and thunderstorm development late Sunday through Monday. The moderate
risk of rip current will continue through the weekend for some of the
beaches of St Croix.
.Spotter information statement...
Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Flooding and Rip Currents to the
National Weather Service in San Juan.
In the hours before
Special weather statement, Aug 18, 12:39 PM AST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service San Juan PR
1239 PM AST SAT AUG 18 2018
PRZ010-011-181715-
Mayaguez and Vicinity-Southwest-
1239 PM AST SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT LAJAS...CABO ROJO...MAYAGUEZ AND
HORMIGUEROS MUNICIPALITIES...
At 1239 PM AST, a strong thunderstorm was located near Puerto Real,
or near Cabo Rojo, moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hormigueros, Cabo Rojo, Mayaguez, Puerto Real, Monte Grande and
Betances.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1821 6712 1803 6711 1802 6717 1803 6718
1804 6721 1805 6720 1806 6720 1807 6718
1807 6720 1809 6720 1811 6718 1813 6719
1815 6718 1817 6718 1820 6715 1822 6716
TIME...MOT...LOC 1639Z 087DEG 9KT 1812 6719
TWSpecial weather statement, Aug 18, 12:47 PM AST, 2 hours 45 minutes before
Comunicado Especial de las Condiciones del Tiempo
1239 PM AST sabado 18 de agosto de 2018
PRZ010-011-181715-
Mayaguez y Vecindad-Suroeste-
1239 PM AST sabado 18 de agosto de 2018
...UNA TRONADA FUERTE AFECTARA A LAJAS...CABO ROJO...MAYAGUEZ Y
HORMIGUEROS...
A las 12:39 PM AST, una tronadas fuerte estaba localizada cerca de
Puerto Real o cerca de Cabo Rojo, moviendose hacia el oeste a 10 mph.
Vientos en excess de 30 mph son posibles con esta tronada.
Localidades impactadas incluyen...
Hormigueros, Cabo Rojo, Mayaguez, Puerto Real, Monte Grande y
Betances.
Lluvias torrenciales tambien estan ocurriendo con esta tronada, y
pudieran resultar en inundaciones localizadas. No conduzca su
vehiculo por carreteras inundadas.
Rayos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los rayos pueden caer a 10 millas de una tronadas. Busque
refugio dentro de un edificio o vehiculo.
TW/ERG
Special weather statement, Aug 18, 1:12 PM AST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service San Juan PR
112 PM AST SAT AUG 18 2018
PRZ008>010-181800-
Northwest-Mayaguez and Vicinity-Western Interior-
112 PM AST SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...ANASCO...
MAYAGUEZ...RINCON...AGUADA...MOCA AND AGUADILLA MUNICIPALITIES...
At 110 PM AST, a strong thunderstorm was located over Anasco, moving
west at 5 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Las Marias and Anasco around 120 PM AST.
Luyando around 135 PM AST.
Aguada and La Playa around 150 PM AST.
Rincon around 200 PM AST.
Other locations impacted by this storm include Stella and Espino.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1838 6704 1825 6708 1825 6718 1829 6719
1829 6720 1830 6724 1836 6727 1837 6727
1837 6726 1838 6723 1839 6719 1840 6719
TIME...MOT...LOC 1710Z 091DEG 5KT 1830 6713
TWSpecial weather statement, Aug 18, 1:21 PM AST, 2 hours 11 minutes before
Comunicado Especial de las Condiciones del Tiempo
112 PM AST sabado 18 de agosto de 2018
PRZ008>010-181800-
Noroeste-Mayaguez y Vecindad-Suroeste-Oeste Interior
112 PM AST sabado 18 de agosto de 2018
...UNA TRONADA FUERTE AFECTARA A LAS MARIAS...ANASCO...MAYAGUEZ...
RINCON...AGUADA...MOCA Y AGUADILLA...
A las 1:10 PM AST, una tronada fuerte estaba localizada sobre
Anasco, moviendose hacia el oeste a 5 mph.
Vientos en excess de 30 mph son posibles con esta tronada.
La tronada estara cerca...
Las Marias y Anasco a alrededor de 1:20 PM AST.
Luyando alrededor de las 1:35 PM AST.
Aguada y La Playa a alrededor de las 1:50 PM AST.
Rincon alrededor de las 2:00 PM AST.
Otros lugares afectados incluyen a Stella y Espino.
Lluvias torrenciales tambien estan ocurriendo con esta tronada, y
pudieran resultar en inundaciones localizadas. No conduzca su
vehiculo por carreteras inundadas.
Rayos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los rayos pueden caer a 10 millas de una tronadas. Busque
refugio dentro de un edificio o vehiculo.
TW/ERGSpecial weather statement, Aug 18, 2:05 PM AST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Juan PR
205 PM AST SAT AUG 18 2018
PRZ005>007-009-010-182000-
North Central-Mayaguez and Vicinity-Central Interior-Western
Interior-Ponce and Vicinity-
205 PM AST SAT AUG 18 2018
...THUNDERSTORMS WITH FREQUENT LIGHTNING NOW ACTIVE OVER INTERIOR
WESTERN PUERTO RICO...
At 201 PM AST, the strongest thunderstorms were located in western
Las Marias and Lares. Thunderstorms will continue to be active
across most of Puerto Rico's mountain interior through 4 PM AST.
Locations impacted include...
Jayuya, Adjuntas, Utuado, Lares, Maricao, Cayuco and Juncal.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1810 6677 1812 6707 1825 6708 1832 6690
1832 6652 1816 6653
TIME...MOT...LOC 1801Z 240DEG 0KT 1823 6675
SnellSpecial weather statement, Aug 18, 2:25 PM AST, 1 hour 7 minutes before
Comunicado Especial de las Condiciones del Tiempo
205 PM AST sabado 18 de agosto de 2018
PRZ005>007-009-010-182000-
Norte Central-Mayaguez y Vecindad-Central Interior-Oeste
Interior-Ponce y Vecindad-
205 PM AST sabado 18 de agosto de 2018
...TRONADAS CON RAYOS FREQUENTES AHORA ACTIVAS SOBRE EL OESTE
INTERIOR DE PUERTO RICO...
A las 2:01 PM AST, las tronadas mas fuertes estuvieron localizadas
en el oeste de Las Marias y Lares. Las tronadas continuaran activas
a traves de la mayoria del interior de Puerto Rico hasta las 4 PM
AST.
Las localidades impactadas incluyen...
Jayuya, Adjuntas, Utuado, Lares, Maricao, Cayuco y Juncal.
Rayos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los rayos pueden caer a 10 millas de una tronadas. Busque
refugio dentro de un edificio o vehiculo.
Snell/GL